Nevada, 2009

Hail in Nevada, August 2, 2009

August 2, 2009 · NWS REV · 1 event in 1 county or zone

Thunderstorms dropped hail and locally heavy rainfall on western Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms dropped hail and locally heavy rainfall on western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 1:45 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT SUN AUG 2 2009

.SHORT TERM...
OVERALL WEATHER PATTERN HAS NOT CHANGED WITH UPPER LOW REMAINING
STATIONARY OFF THE CA COAST AND HIGH PRESSURE TO THE EAST WITH THE
FORECAST AREA IN BETWEEN. DRYING OF THE ATMOSPHERE FROM SOUTH TO
NORTH HAS GRADUALLY TAKEN PLACE TODAY AND WILL CONTINUE TO DO SO
INTO MONDAY. THUNDERSTORM COVERAGE THIS EVENING WILL BE MOST
WIDESPREAD NORTH OF I-80 IN THE NE QUAD OF UPPER LOW WHERE UPPER
LEVEL DIVERGENCE IS STRONGEST. PW'S NORTH OF I-80 REMAINS NEAR 0.75"
AN INCH...MORE THAN SUFFICIENT FOR THUNDERSTORM DEVELOPMENT WITHIN
LARGE SCALE ASCENT. HOWEVER...CELL MOVEMENT IS FAIRLY QUICK AND DRY
LIGHTNING STRIKES REMAIN A CONCERN. MOST STORMS SHOULD INITIATE AS
MINI SUPERCELLS AND POSSIBLY MERGE INTO A CONVECTIVE COMPLEX IF
ENOUGH STORMS DEVELOP. FURTHER SOUTH TOWARD TAHOE AND THE SIERRA
FRONT...MOISTURE IS A BIT LESS ABUNDANT AND WILL TAKE AFTERNOON
WESTERLIES OR CONVECTIVE OUTFLOWS TO GET STORMS GOING...SO ONLY
ISOLATED COVERAGE IS EXPECTED.

MONDAY WILL BRING A FURTHER REDUCTION IN THUNDERSTORM COVERAGE WITH
AGAIN THE MAIN THREAT OCCURRING OVER FAR NRN NV AND NE CA WITHIN MORE
FAVORABLE DYNAMICS OF THE UPPER LOW. STORMS WILL LIKELY BE DRY WITH
MOISTURE/PW'S LESS THAN TODAY AND GOOD STORM MOVEMENT. THE ONLY
OTHER PLACE IN THE FORECAST AREA THAT COULD SEE A STORM WOULD BE OVER
THE HIGHER TERRAIN OF MINERAL COUNTY AND TOWARD THE PINE NUTS WHERE
A MAXIMA OF SURFACE CONVERGENCE IS EXPECTED TO SET UP. LATE
AFTERNOON WESTERLIES COMING OFF THE SIERRA SHOULD BE EXPECTED INTO
WESTERN NEVADA AND GUST 25-30 MPH.

SOME INCREASE IN MOISTURE IS EXPECTED TO ADVECT INTO THE SOUTHERN AND
EASTERN PORTIONS OF THE FORECAST AREA TUESDAY LEADING TO A SLIGHT
CHANCE OF THUNDERSTORMS. THE BIGGER CONCERN IS THE LOW OFF THE CA
COAST WILL FINALLY START TO EJECT INTO NRN CA WITH THE UPPER JET
STRENGTHENING INTO THE REGION LATE IN THE DAY. 700 MB SUSTAINED
WINDS ARE PROGGED TO EXCEED 30 MPH BY LATE IN THE AFTERNOON WITH A
SHARP UPPER FRONT SETTING UP TO THE WEST. THIS SHOULD INCREASE
AFTERNOON WINDS TO VALUES STRONGER THAN THE TYPICAL AFTERNOON ZEPHYR
AND POSES SOME FIRE WEATHER CONCERNS WHICH ARE ADDRESSED BELOW.

THE UPPER LOW AND JET WILL SHIFT FURTHER INLAND WEDNESDAY WITH
UNSEASONABLY STRONG UPPER FLOW OVER THE REGION. WEDNESDAY IS SHAPING
UP TO BE A WINDY DAY ACROSS ALL OF THE FORECAST AREA WITHIN THE DRY
SIDE OF THE UPPER LOW. ANOTHER CRITICAL FIRE WEATHER DAY IS EXPECTED
DUE TO STRONG WINDS AND LOW RH...ESPECIALLY SOUTH OF AROUND I-80.
THERE IS A SLIGHT CHANCE THAT A STORM COULD POP NEAR THE OREGON
BORDER OR TO THE VERY FAR EAST...BUT POTENTIAL IS LOW ENOUGH TO KEEP
THUNDERSTORM WORDING OUT OF THE FORECAST FOR NOW.  MILNE

.LONG TERM...THURSDAY THROUGH SUNDAY...
COOLED HIGHS AROUND 4 TO 8 DEGREES THURSDAY AND FRIDAY. ALSO RAISED
MINIMUM HUMIDITIES THURSDAY...ESPECIALLY OVER THE NORTHWEST CWA...AS
MUCH COOLER AIR WORKS INTO THE REGION WITH THE UPPER LOW. OTHERWISE
NO SIGNIFICANT CHANGES TO THE EXTENDED GRIDS.

THURSDAY AND FRIDAY...THE ECMWF AND GFS ARE IN MUCH BETTER
COORDINATION WITH THE INCOMING ANOMALOUSLY COOL UPPER LOW. THE 12Z
GFS ENSEMBLE 700 MB TEMPERATURE ANOMALIES ARE 1 TO 2 STANDARD
DEVIATIONS BELOW NORMAL THURSDAY AND FRIDAY. THIS CORRESPONDS TO
HIGHS ROUGHLY 6 TO 12 DEGREES BELOW AVERAGE...OR UPPER 70S TO MID
80S FOR THE LOWER VALLEYS AND UPPER 60S TO MID 70S FOR SIERRA
VALLEYS. PRECIP-WISE...WITH THE INITIAL UPPER LOW AXIS PASSING
SOMEWHERE OVER NORTHEAST CALIFORNIA OR SOUTHERN OREGON AND A
POSSIBLE SECONDARY IMPULSE SATURDAY MORNING (GFS)...HAVE KEPT THE
RUNNING SLIGHT CHANCES OVER THE NORTHERN CWA.

SATURDAY AND SUNDAY...TEMPERATURES WILL BEGIN WARMING AGAIN TOWARDS
AVERAGE UNDER AMPLE EARLY AUGUST SUN WITH A WEAK BAGGY TROUGH
REMAINING OVERHEAD. THE 12Z GFS BRINGS IN ANOTHER LOW SUNDAY
AFTERNOON WHICH WOULD RETARD WARMING. HOWEVER...THE GFS ENSEMBLES
SHOW A SIGNIFICANT STANDARD DEVIATION IN THE HEIGHTS BY SUNDAY...
INDICATING UNCERTAINTY. MEANWHILE...THE ECMWF SENDS THE STRONGEST
TROUGHING INTO THE PACIFIC NORTHWEST AND HAS SUPPORT FROM ITS
ENSEMBLES FOR LESS TROUGHING OVER OUR REGION. FOR NOW...HAVE TRIED
TO GO AROUND THE AVERAGE OF THE GFS ENSEMBLE HIGHS TO TEMPER/MODIFY
THE COOLEST SOLUTION THAT IS THE 12Z GFS DETERMINISTIC MODEL. EITHER
WAY IT LOOKS DRY FOR OUR CWA WITH SOUTHWEST FLOW ALOFT (ALTHOUGH
THERE COULD BE SIGNIFICANT MID AND HIGH LEVEL CLOUDS). SNYDER

.FIRE WEATHER...
THE MAIN ISSUE CONTINUES TO BE THE TRANSITION PERIOD BETWEEN THE
WARM AND DRY WEATHER TO MUCH COOLER CONDITIONS THURSDAY. AS THE
UPPER LOW AND ASSOCIATED 75KT+ JET MAXIMA APPROACH TUESDAY...SOUTH
WINDS ARE EXPECTED TO INCREASE WITH GUSTS OVER 50 MPH ON THE SIERRA
RIDGES. PRIOR TO TEMPERATURES COOLING IN THE SIERRA AND MOUNTAINS OF
NORTHEAST CA...HUMIDITY LEVELS WILL BE VERY CLOSE TO CRITICAL LEVELS
OF 15-20%. SO THERE WILL LIKELY BE A 3-4 HOUR PERIOD OF CRITICAL
FIRE WEATHER CONDITIONS LATE TUESDAY. THIS WIND PATTERN ON TUESDAY
FAVORS THE HIGHER TERRAIN OF THE TAHOE BASIN AND NORTHEAST CA. LOWER
ELEVATIONS WILL BE A BIT MORE MARGINAL ALTHOUGH IF THE WINDS CAN
INCREASE EARLY ENOUGH AT RIDGE TOP...VALLEY FLOORS OF NORTHERN MONO
COUNTY AND SIERRA FRONT COULD ALSO REACH CRITICAL WIND THRESHOLDS.

THE UPPER LOW AND JET MOVE ACROSS THE AREA WEDNESDAY WITH GUSTY
WINDS SPREADING TO ALL AREAS. TEMPERATURES WILL COOL ENOUGH OVER THE
TAHOE BASIN AND AREAS NORTH OF I-80 TO PRECLUDE CRITICALLY LOW
HUMIDITY LEVELS. THE EMPHASIS OF WIND AND LOW HUMIDITY WILL SHIFT
SOUTHWARD TO AREAS SOUTH OF I-80. A WATCH HAS BEEN ISSUED FOR MUCH
OF THE SIERRA TUESDAY AND AREAS SOUTH OF I-80 WEDNESDAY TO REFLECT
THIS TREND. SEE FIRE WEATHER WATCH FOR MORE DETAILS.

BREEZY CONDITIONS ARE STILL ANTICIPATED MOST AREAS THURSDAY
ALTHOUGH HUMIDITY LEVELS SHOULD BE HIGHER AS TEMPERATURES FALL BACK
CONSIDERABLY UNDER UPPER TROUGH. HOHMANN
&&

.AVIATION...
ISOLD TS/-TSRA IS UNLIKELY AT THE KRNO/KTVL/KTRK TERMINALS THIS AFTN
AND EVNG WITH THE BEST FOCUS EAST AND SOUTHEAST OF KRNO AND ACROSS
FAR NORTHERN LASSEN AND WASHOE COUNTIES. HOWEVER...GOOD HEATING AND
A LACK OF STRONG WEST WIND TO KICK CONVECTION AWAY FROM THE SIERRA
WARRANTS A CB (WITH A VERY LOW PROB...LESS THAN 10%...OF A TSTM AT
THE TAF SITES) IN THE TAF CLOUD GROUPS FOR NOW. I MAY STILL PULL OUT
THE CB GROUP WITH THE 00Z PACKAGE IF NOTHING GETS GOING.

MONDAY...A BIT MORE DRYING SHOULD PUSH ALL POSSIBILITY OF TSTMS OVER
INTO SOUTHERN LYON AND MINERAL COUNTIES AS WELL AS TO FAR NORTHEAST
CALIFORNIA AND FAR NORTHERN NEVADA. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NVZ450.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NVZ450-453-459.

CA...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR CAZ271>273.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR CAZ273.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Aug 2, 4:33 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
533 PM PDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     7 SSE RENO              39.41N 119.72W
08/02/2009  M41.00 MPH       WASHOE             NV   MESONET

&&

SSNYDER
Special weather statement, Aug 2, 4:49 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
549 PM PDT SUN AUG 2 2009

NVZ003>005-030145-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
549 PM PDT SUN AUG 2 2009

...STRONG THUNDERSTORM MOVING NORTH WEST OF PYRAMID LAKE...

AT 547 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SUTCLIFFE...OR 13 MILES
SOUTHWEST OF PYRAMID LAKE...AND MOVING NORTH AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...MARBLE SIZE HAIL...AND STRONG GUSTY WINDS
OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...PYRAMID LAKE...SAND PASS...
  SUTCLIFFE...THE NEEDLE ROCKS AND DOGSKIN MOUNTAIN.

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN AND COULD
PRODUCE BLOWING DUST.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 4022 11998 4032 11960 3979 11947 3973 11982
TIME...MOT...LOC 0048Z 162DEG 18KT 3989 11967
Special weather statement, Aug 2, 5:01 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
601 PM PDT SUN AUG 2 2009

NVZ002-003-030130-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
601 PM PDT SUN AUG 2 2009

...THUNDERSTORM WITH HEAVY RAIN NEAR DOWNTOWN RENO...

AT 555 PM PDT...A THUNDERSTORM WAS LOCATED NEAR DOWNTOWN RENO...AND WAS
MOVING NORTH AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF 30 TO 40 MPH...
ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...RENO.

THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
10 AND 13.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND RAPIDLY
REDUCED VISIBILITIES IN HEAVY RAIN. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES.

&&

LAT...LON 3957 11989 3958 11981 3947 11979 3944 11985
TIME...MOT...LOC 0057Z 167DEG 5KT 3950 11982

SNYDER
Local storm report, Aug 2, 5:05 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
605 PM PDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             RENO                    39.54N 119.82W
08/02/2009  E0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL REPORTED A HALF MILE WEST OF
            IDLEWOOD PARK IN RENO.

&&

KMOZLEY
Local storm report, Aug 2, 5:13 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
613 PM PDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             5 N RENO                39.61N 119.82W
08/02/2009  E0.25 INCH       WASHOE             NV   OFFICIAL NWS OBS

            QUARTER INCH TO 3/8 INCH HAIL REPORTED AT THE NWS OFFICE
            IN RENO.

&&

KMOZLEY
Local storm report, Aug 2, 5:15 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
615 PM PDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 NNW RENO              39.61N 119.86W
08/02/2009  E0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL WITH ACCUMULATIONS ON THE
            GROUND.

&&

KMOZLEY

The radar

The Reno radar (KRGX), 36 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washoe

When
August 2, 5:20 PM PST
Where
Washoe County, 1.76 mi ESE of Black Spgs
Measured
1 in hail
Reported by
Newspaper
Coordinates
39.607, -119.842

Hail 1-inch in diameter was reported in Cold Springs northwest of Reno.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187399.